Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2009, 12:19 PM CDT for Borden County, Scurry County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 12:19 PM CDT (17:19 UTC)
- Expired
- Apr 29, 2009, 1:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 12:32 PM CDT | HAIL 1.75 | 2 Sw Snyder, TX | |
| Apr 29, 12:37 PM CDT | HAIL 0.88 | Snyder, TX | PEA TO NICKEL SIZE HAIL IN SNYDER. |
| Apr 29, 12:38 PM CDT | HAIL 0.88 | Snyder, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2530 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 291719
SVRMAF
TXC033-415-291815-
/O.NEW.KMAF.SV.W.0076.090429T1719Z-090429T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SCURRY COUNTY IN WEST TEXAS...
EXTREME EAST CENTRAL BORDEN COUNTY IN WEST TEXAS...
* UNTIL 115 PM CDT
* AT 1219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KNAPP...OR 13 MILES SOUTHWEST OF SNYDER...MOVING NORTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
ARAH...
RANDALLS CORNER...
UNION...
SNYDER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3288 10094 3288 10074 3261 10070 3258 10116
3272 10122
TIME...MOT...LOC 1719Z 237DEG 19KT 3264 10112
$$2 follow-up statements
000
WWUS54 KMAF 291742
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1242 PM CDT WED APR 29 2009
TXC033-415-291815-
/O.CON.KMAF.SV.W.0076.000000T0000Z-090429T1815Z/
SCURRY TX-BORDEN TX-
1242 PM CDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR EXTREME EAST CENTRAL BORDEN AND CENTRAL SCURRY COUNTIES...
AT 1232 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL HAIL AT
THE SNYDER AIRPORT 2 MILES WEST OF SNYDER. AT 1238 PM CDT...A
TRAINED SPOTTER REPORTED PEA TO NICKEL SIZE IN SNYDER. THIS STORM
WAS LOCATED NEAR SNYDER...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
SCURRY COUNTY AND EAST CENTRAL SCURRY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST TEXAS.
&&
LAT...LON 3288 10094 3288 10074 3261 10070 3258 10116
3272 10122
TIME...MOT...LOC 1741Z 237DEG 19KT 3272 10091
$$000
WWUS54 KMAF 291756
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 PM CDT WED APR 29 2009
TXC033-415-291815-
/O.CON.KMAF.SV.W.0076.000000T0000Z-090429T1815Z/
SCURRY TX-BORDEN TX-
1256 PM CDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR EXTREME EAST CENTRAL BORDEN AND CENTRAL SCURRY COUNTIES...
AT 1253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES NORTH OF HERMLEIGH...OR ABOUT 10 MILES EAST OF
SNYDER...MOVING NORTHEAST AT 30 MPH. AT 1253 PM CDT...ANOTHER
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS
IN EXCESS OF 60 MPH WAS LOCATED 4 MILES SOUTHWEST OF DERMOTT OR 10
MILES NORTHWEST OF SNYDER...AND WAS MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...DERMOTT
AND RURAL AREAS OF EAST CENTRAL SCURRY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST TEXAS.
&&
LAT...LON 3288 10094 3288 10074 3261 10070 3258 10116
3272 10122
TIME...MOT...LOC 1754Z 244DEG 29KT 3277 10075
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 11:46 AM CDT, 33 minutes earlier.
Area forecast discussion, Apr 29, 11:46 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1146 AM CDT WED APR 29 2009
.UPDATE...
UPDATE TO RAISE TEMPERATURES AND ADJUST THE CHANCE OF THUNDERSTORMS...
MAINLY THIS AFTERNOON.
&&
.DISCUSSION...
A RESIDUAL OUTFLOW BOUNDARY LIE EAST TO WEST ACROSS THE NORTHERN
PERMIAN BASIN THIS MORNING...BUT WAS SLOWLY LIFTING NORTHWARD. VERY
MOIST AIR WAS ALSO ENTRENCHED OVER MOST OF SOUTHEAST NEW MEXICO AND
WEST TEXAS WITH DEWPOINTS IN THE 60S COMMON EAST OF THE PECOS
RIVER. AT 29/16Z...WATER VAPOR IMAGERY INDICATED SUBTLE...WEAK
SHORTWAVE TROUGHS TRAVERSING SONORA...AND POSSIBLY THE NORTHERN BAJA
PENINSULA.
EXPECT SOUTHWEST TO WEST FLOW TO INCREASE OVER THE WESTERN CWA THIS
AFTERNOON. THIS WILL SHARPEN THE DRYLINE...WHICH WILL MIX EASTWARD
TO THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN...STOCKTON
PLATEAU AND LOWER TRANS PECOS BY EARLY THIS EVENING. SINCE
TEMPERATURES WILL WARM INTO THE 80S AND 90S ALONG AND WEST OF THE
DRYLINE...EXPECT SBCAPES TO RISE TO 2500 TO 3000 J/KG ALONG THE
DRYLINE AND EASTWARD. SAID SHORTWAVE TROUGH AND ASSOCIATED SPEED
MAX AT 500 HPA WILL IMPINGE UPON THE AREA MID TO LATE AFTERNOON...
AND ALONG WITH STEEP MID LEVEL LAPSE RATES OF AT LEAST 7.5 C/KM AND
0 TO 6 KM BULK SHEAR OF 45 TO 55 KT RESULT IN ROTATING UPDRAFTS AND
SEVERE STORMS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE ON THE
DRYLINE ESPECIALLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS
WHERE GOOD DIRECTIONAL SHEAR AND LOWER LCL HEIGHTS WILL PREVAIL.
THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS WILL REMAIN INTACT.
WILL SEND AN UPDATE SHORTLY WITH THESE CHANGES.
&&
.AVIATION...
THUNDERSTORMS COULD AFFECT MIDLAND AND FORT STOCKTON THROUGH THIS
AFTERNOON. SOME OF THE STORMS COULD PRODUCE STRONG WINDS AND
LARGE HAIL...BUT THESE STRONGER STORMS WILL MOVE EAST WITH TIME.
THEREAFTER...EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE EVENING
BEFORE MVFR...IF NOT IFR CEILINGS...COULD AFFECT MIDLAND...FORT
STOCKTON AND POSSIBLY WINK LATE TONIGHT. SOUTH TO SOUTHEAST WINDS
OF AT LEAST 15 TO 25KT WILL PREVAIL AT ALL TAF SITES...BUT WINDS
WILL BE MORE SOUTHWESTERLY FROM HOBBS TO PECOS AND WESTWARD. THESE
WINDS WILL DIMINISH A LITTLE AFTER SUNSET. DRIER AIR WILL MOVE
OVER THE AREA THURSDAY WITH VFR CONDITIONS EXPECTED AREAWIDE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
67/44Hazardous weather outlook, Apr 29, 4:18 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 AM CDT WED APR 29 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 418 AM CDT WED APR 29 2009 /318 AM MDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY INTO TONIGHT. SOME OF THE STORMS ACROSS THE PERMIAN BASIN AND TRANS PECOS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE. DRY AND WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING GENERALLY EAST OF A SEMINOLE TO FORT STOCKTON LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:52 PM CDT | Tornado Warning | MAF | Culberson | 38 min |
| Apr 28, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 51 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 32 min |
| Apr 28, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 55 min |
| Apr 28, 9:36 PM CDT | Tornado Warning | MAF | Culberson, Loving, Reeves | 24 min |
| Apr 28, 9:55 PM CDT | Tornado Warning | MAF | Loving, Reeves | 50 min |
| Apr 28, 10:15 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 60 min |
| Apr 28, 10:41 PM CDT | Tornado Warning | MAF | Loving | 49 min |
| Apr 29, 4:57 AM CDT | Fire Weather Watch | MAF | 23 hr | |
| Apr 29, 4:57 AM CDT | Red Flag Warning | MAF | 15 hr | |
| Apr 29, 2:07 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 38 min |
| Apr 29, 2:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Apr 29, 2:43 PM CDT | Tornado Warning | MAF | Pecos | 32 min |
| Apr 29, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 35 min |
| Apr 29, 3:11 PM CDT | Tornado Warning | MAF | Pecos | 34 min |
| Apr 29, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 53 min |
| Apr 29, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| Apr 29, 3:49 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 41 min |
| Apr 29, 4:21 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 54 min |
| Apr 29, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 29, 4:52 PM CDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Apr 29, 5:22 PM CDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 5:58 PM CDT | Tornado Warning | MAF | Terrell | 32 min |
| Apr 29, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 53 min |
| Apr 29, 6:53 PM CDT | Tornado Warning | MAF | Terrell | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.